Propability of getting side effect from tenofovir antiviral pills

Hi,

Medicine can have side effects.
What is the propability of side effects of tenofovir, where are the stats ? 1% or less then 1% ?

Br,

Hi @hepb1, yes, there are always side effects with any drugs, including the common aspirin. The best place to read up on the risk percentages of tenofovir (TDF) side effects is both the package insert and website or in the U.S. the National Library of Medicine maintains a drug medline with reliable information. The most significant side effects of TDF are bone loss and kidney issues. Although I never had kidney problems (and this is monitored regularly by evaluating kidney-related blood labs), I developed osteoporosis which is why my doctor switched me to Vemlidy. Thanks for asking good questions! Always, Joan

3 Likes

Hi Joan,
I am a petite Asian woman and have very bad osteoporosis in my spine (T score -4) even though I am active and fit. Right now I am very afraid of starting a drug (TAF) that might potentially cause more bone loss to my spine. So I am interested in learning more about your experience with your TDF induced osteoporosis. Do you mind sharing if your bone loss stabilized after stopping taking TDF? What is your T score at the time? Have you taken any medication to treat osteoporosis? Or does your osteoporosis resolve itself without any treatment? Does TAF cause any new bone loss?
Thank you!
AW

2 Likes

Tdf can cause boneloss ,ok can you counter this side effect by dieet for example eat more calcium or something or some other medication ?

I read too much calcium for older women are not beneficial

There is a low chance of bone loss when taking TDF. Studies in HIV patients on a drug cocktail including TDF has shown taking vitamin D and calcium supplements can help (Vitamin D and Calcium Supplement Attenuate Bone Loss among HIV-Infected Patients Receiving Tenofovir Disoproxil Fumarate/Emtricitabine/ Efavirenz: An Open-Label, Randomized Controlled Trial and High-Dose Vitamin D and Calcium Attenuates Bone Loss with Antiretroviral Therapy Initiation), but I haven’t seen a specific study for Hep B patients.

Thomas

Thank you @hepb1 @NeptuneJ and @ThomasTu for responding.

For anyone interested in TDF/TAF effect on bone density, Gilead’s BMD profile provided some details https://www.vemlidyhcp.com/bone-mineral-density-profile/
BMD decline at lumbar spine (patients with ≥5% decline) is
11% (VEMLIDY) vs 25% (TDF) at Week 96
12% (VEMLIDY) vs 24% (TDF) at Week 144

BMD decline at femoral neck (patients with ≥7% decline)
5% (VEMLIDY) vs 13% (TDF) at Week 96
9% (VEMLIDY) vs 16% (TDF) at Week 144

The long-term clinical significance of these BMD changes is not known

@ThomasTu Thank you for the links. It is interesting to learn. I hope the same works for Hep B patients.

I am so grateful to be a member of this wonderful community. I have learned a lot through reading the posts. Thanks to everyone who shared their knowledge and experiences, especially thanks to @ThomasTu for creating this community and for always being supportive and being generous with his knowledge and time!

1 Like

Greetings All, a good comparison. Am I right to assume TDF is tenofovir viread?

My main question: Between Viread and vemlidy is it ok to begin with either and if one is preferred, why? Reading through, seems like Vemlidy has lesser side effects. My question is largely on the basis of side effects and resistance etc

Correct!

It is OK to begin with either, both will work extremely well in suppressing HBV replication. Viread is generally cheaper and will be completely safe for most people. There is a small subset of people who may experience some of the effects mentioned above, so there is always the option that these people can then be prescribed vemlidy (which is not necessarily covered by medical insurance in all cases, or available at the same price).

Hope this helps,
Thomas

1 Like